Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 100, NWS Raleigh, NC

August 12, 2004Johnston County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 12, 2004, 4:18 PM EDT for Johnston County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 4:18 PM EDT (20:18 UTC)
Expired
Aug 12, 2004, 5:00 PM EDT
In force
42 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 10 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 2:25 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 122018
SVRRAH
NCC101-122100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
417 PM EDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MOCKS...OR ABOUT 12 MILES EAST OF
  LILLINGTON...MOVING NORTHEAST AT 40 MPH. WINDS IN EXCESS OF 58 MPH
  ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  COATS CROSSROADS...
  JOHNSTON COUNTY AIRPORT...
  CLAYTON...
  FLOWERS...WILSONS MILLS...
  EMIT...

DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE
MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY THE DAMAGING WINDS CAN BE DEADLY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EDT THURSDAY EVENING 
FOR CENTRAL NORTH CAROLINA. REMEMBER...SEVERE THUNDERSTORMS CAN 
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 3552 7870 3538 7856 3565 7813 3582 7826

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:54 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 12, 2:54 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
254 PM EDT THU AUG 12 2004

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
FLOOD WATCH CONTINUES. ALTHOUGH IT IS OBVIOUS THE WATCH WILL NEED TO
BE REISSUED FOR CHARLEY SATURDAY...AGREE WITH PREVIOUS THINKING AND
WILL LET ISSUANCE WAIT UNTIL FRIDAY.

BONNIE LOOKING ANTICLIMACTIC COMPARED TO WAVE OF STORMS TO MOVE IN
BEFORE DARK TODAY. HOWEVER WILL IN NO WAY DISCOUNT A FORMER TROPICAL
STORM AND WILL CONTINUE WITH TWO TO THREE INCHES OF RAIN TONIGHT.

A DECENT BREAK IN SIGNIFICANT PRECIPITATION BEFORE CHARLEY...WITH
RAINS RETURNING BEFORE NOON SATURDAY AND HEAVY RAINS SATURDAY
AFTERNOON INTO SATURDAY NIGHT. TRACKS OF BONNIE AND CHARLEY ARE
QUITE SIMILAR AND ONE SAVING GRACE IS THEIR FORECAST FAST SPEED
THROUGH THE AREA. EXPECT MORE WIND WITH CHARLEY... AND SATURATED
SOILS FROM BONNIE COULD MAKE FOR A DOWNED TREES POWERLINES PROBLEM.
HOWEVER THE WIDESPREAD CONCERN AND THREAT WILL BE FROM FLOODING.

SUNDAY LOOKS CALM WITH ONLY THE SMALLEST OF RAIN CHANCES.
&&

.LONG TERM (MONDAY THROUGH THURSDAY)...
SEE LITTLE NEED FOR CHANGES IN THIS PERIOD. BROAD UPPER TROUGH WILL
BE OVER THE AREA WITH AN ILL-DEFINED SURFACE PATTERN. WITH THE
TROUGH OVER THE AREA...CANNOT RULE OUT A SLIGHT CHANCE OF
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS EACH DAY. SLIGHT UPWARD
ADJUSTMENTS MAY BE MADE TO MAX TEMPS AND WINDS...OTHERWISE NO
CHANGES.

&&

.AVIATION...
WILL CARRY TSRA AT RDU/FAY/RWI AS A TEMPO THIS AFTERNOON. EXPECT
RAIN AND LOW CLOUDS THROUGH THE NIGHT...WITH LIFR TO IFR CONDITIONS
IN ALL SPOTS. PRECIP WILL LIKELY END WITH THE PASSAGE OF THE 850
TROUGH...WHICH THE ETA SHOWS CROSSING THE AREA BETWEEN 09Z AND 12Z.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR THE ENTIRE AREA NOON TODAY THROUGH DAYBREAK
FRIDAY.
NC...TORNADO WATCH FOR THE SOUTH HALF OF CENTRAL NORTH CAROLINA
UNTIL 6 PM.
NC...TORNADO WATCH FOR THE NORTH HALF OF CENTRAL NORTH CAROLINA
UNTIL 8 PM.
&&

SHORT TERM...RLH
LONG TERM/AVIATION...DGS
Hazardous weather outlook, Aug 12, 5:45 AM EDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
545 AM EDT THU AUG 12 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130244-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
545 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

THE REMNANTS OF TROPICAL STORM BONNIE ARE EXPECTED TO TRACK TOWARD
THE NORTH-NORTHEAST ACROSS THE WESTERN PIEDMONT OF NORTH CAROLINA
LATE THIS EVENING THROUGH TONIGHT. RAINFALL ASSOCIATED WITH BONNIE
WILL BEGIN TO OVERSPREAD CENTRAL NORTH CAROLINA THIS MORNING.
RAINFALL AMOUNTS OF 2 TO 4 INCHES... WITH LOCALLY HIGHER AMOUNTS...
ARE POSSIBLE TODAY THROUGH TONIGHT. THIS COULD LEAD TO FLOODING
ESPECIALLY IN POOR DRAINAGE AND URBAN AREAS AS WELL AS CREEKS AND
STREAMS.

IN ADDITION... AS THE REMNANTS OF BONNIE PASS THROUGH THE STATE...
INCREASED LOW LEVEL WINDS AND RAPID CHANGE IN WIND DIRECTION WITH
HEIGHT WILL CREATE CONDITIONS FAVORABLE FOR A RISK OF ISOLATED
TORNADOES TONIGHT... MAINLY EAST OF THE CENTERS TRACK.

.DAYS TWO THROUGH SEVEN...

THE REMAINS OF WHAT IS CURRENTLY HURRICANE CHARLEY WILL TRACK TO THE
NORTH-NORTHEAST OVER CENTRAL AND EASTERN NORTH CAROLINA FRIDAY NIGHT
THROUGH SATURDAY MORNING. HEAVY RAINFALL IS POSSIBLE STARTING LATE
FRIDAY AFTERNOON... AND CONTINUING THROUGH MUCH OF SATURDAY.
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT... FOR
THE THREAT OF FLOODING AND ISOLATED TORNADOES... IF BONNIES
REMNANTS CONTINUE TO MOVE AS EXPECTED. EMERGENCY MANAGEMENT
OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE
LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

GIH

In the hours before

Special weather statement, Aug 12, 3:23 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
323 PM EDT THU AUG 12 2004

NCZ022-122030-
GUILFORD NC-
323 PM EDT THU AUG 12 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD COUNTY THROUGH 430
PM EDT...

AT 323 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM STOKESDALE TO 5 MILES NORTHWEST OF HIGH POINT...
OR ALONG A LINE EXTENDING FROM BELEWS CREEK TO 12 MILES SOUTHEAST OF
WINSTON-SALEM...MOVING EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...GREENSBORO...SUMMERFIELD...LAKE TOWNSEND AND MONTICELLO.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.

JO
Special weather statement, Aug 12, 3:29 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
329 PM EDT THU AUG 12 2004

NCZ024-025-040-041-076-077-122030-
CHATHAM NC-DURHAM NC-HARNETT NC-LEE NC-ORANGE NC-WAKE NC-
329 PM EDT THU AUG 12 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS ORANGE...DURHAM...WAKE...
CHATHAM...LEE AND HARNETT COUNTIES THROUGH 430 PM EDT...

AT 329 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM SILER CITY TO FAYETTEVILLE...MOVING NORTHEAST AT
30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...SANFORD...PITTSBORO...LILLINGTON...CHAPEL HILL. THESE
STORMS WILL MOVE INTO THE TRIANGLE BY 430 PM.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.
Local storm report, Aug 12, 3:51 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
351 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

&&

SGY
Local storm report, Aug 12, 3:54 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
354 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TORNADO          6 NE MT PLEASANT        35.25N 79.08W
08/12/2004                   HARNETT            NC   TRAINED SPOTTER

            *** 1 INJ *** 2 HOMES DAMAGED IN THE HERITAGE VILLAGE
            AREA

&&

SGY
Local storm report, Aug 12, 4:10 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
410 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TORNADO          PINEVIEW                35.31N 79.09W
08/12/2004                   HARNETT            NC   TRAINED SPOTTER

            MULTIPLE TORNADO TOUCHDOWNS IN THE CAROLINA HILLS AREA,
            JOHNSONVILLE, MARKS ROAD, AND THE INTERSECTION OF NC RTE
            24 AND 27. MULTIPLE REPORTS OF DAMAGE AND INJURIES

&&

SGY
Local storm report, Aug 12, 4:18 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
418 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     STOKESDALE              36.24N 79.98W
08/12/2004                   GUILFORD           NC   TRAINED SPOTTER

            1 BARN DESTROYED. TREES DOWN. SR 150 AND HWY 220

&&

SGY

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:06 PM EDTTornado WarningRAHRichmond39 min
Aug 12, 2:27 PM EDTTornado WarningRAHScotland33 min
Aug 12, 2:34 PM EDTFlash Flood WarningRAHForsyth116 min
Aug 12, 2:51 PM EDTTornado WarningRAHForsyth24 min
Aug 12, 3:46 PM EDTTornado WarningRAHHarnett44 min
Aug 12, 4:12 PM EDTFlash Flood WarningRAHDurham, Wake108 min
Aug 12, 4:55 PM EDTFlash Flood WarningRAHFranklin95 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.